Prescription Opioids and Heroin
Prescription opioid pain medicines such as OxyContin® and Vicodin® have effects similar to heroin. Research suggests that misuse of these drugs may open the door to heroin use. Nearly 80 percent of Americans using heroin (including those in treatment) reported misusing prescription opioids prior to using heroin.
While prescription opioid misuse is a risk factor for starting heroin use, only a small fraction of people who misuse pain relievers switch to heroin. According to a national survey, less than 4 percent of people who had misused prescription pain medicines started using heroin within 5 years. This suggests that prescription opioid misuse is just one factor leading to heroin use.
People who use heroin report feeling a “rush” (euphoria) accompanied by effects that include:
- dry mouth
- flushing of the skin
- heavy feelings in the hands and feet
- clouded mental functioning
- going “on the nod,” a back-and-forth state of being conscious and semi-conscious
What are the other health effects of heroin?
People who use heroin over the long term may develop:
- collapsed veins
- infection of the heart lining and valves
- abscesses (swollen tissue filled with pus)
- constipation and stomach cramping
- liver or kidney disease
- lung complications, including various types of pneumonia
In addition to the effects of the drug itself, street heroin often contains dangerous chemicals that can clog blood vessels leading to the lungs, liver, kidneys, or brain, causing permanent damage. Also, sharing drug injection equipment and having impaired judgment from drug use can increase the risk of contracting infectious diseases such as HIV and hepatitis (see “Injection Drug Use, HIV, and Hepatitis”).
Injection Drug Use, HIV, and Hepatitis
People who inject drugs such as heroin are at high risk of contracting the HIV and hepatitis C (HCV) virus. These diseases are transmitted through contact with blood or other bodily fluids, which can occur when sharing needles or other injection drug use equipment. HCV is the most common blood-borne infection in the Unites States. HIV (and less often HCV) can also be contracted during unprotected sex, which drug use makes more likely.
Can a person overdose on heroin?
Yes, a person can overdose on heroin. An overdose occurs when the person uses too much of a drug and has a toxic reaction that results in serious, harmful symptoms or death.
When people overdose on heroin, their breathing often slows or stops. This can decrease the amount of oxygen that reaches the brain, a condition called hypoxia. Hypoxia can have short- and long-term mental effects and effects on the nervous system, including coma and permanent brain damage.
How can a heroin overdose be treated?
Naloxone is a medicine that can treat an opioid overdose when given right away. It works by rapidly binding to opioid receptors and blocking the effects of heroin and other opioid drugs. Naloxone is available as an injectable (needle) solution, a hand-held auto-injector (EVZIO®), and a nasal spray (NARCAN® Nasal Spray). Friends, family, and others in the community can use the auto-injector and nasal spray versions of naloxone to save someone who is overdosing. Some states require a physician to prescribe naloxone. In other states, pharmacies may provide naloxone in an outpatient setting without a prescription.
Can heroin lead to addiction, a form of substance use disorder?
Yes, heroin is highly addictive. People who regularly use heroin often develop a tolerance, which means that they need higher and/or more frequent doses of the drug to get the desired effects. A substance use disorder (SUD) develops when continued use of the drug causes issues, such as health problems and failure to meet responsibilities at work, school, or home. An SUD can range from mild to severe, the most severe form being addiction. La Fuente Hollywood Treatment Center offers detoxification treatment from prescription medications and heroin.
Those who have become addicted to heroin and stop using the drug abruptly may have severe withdrawal. Withdrawal symptoms—which can begin as early as a few hours after the drug was last taken—include:
- muscle and bone pain
- sleep problems
- diarrhea and vomiting
- cold flashes with goose bumps (“cold turkey”)
- uncontrollable leg movements (“kicking the habit”)
- severe heroin cravings